Topic: Friend with hilar CC - starting chemotherapy - some concerns

Hi

I have posted earlier on these boards on behalf of a friend (58 years old) who found out in April 2012 he had a klatskin type 4 tumor, deemed unresectable because of portal vein involvement, and both sides of the liver impacted. He's had no treatment so far because of infections with the stents at first and then issues with his two external biliary drains. Finally now, his bilirubin count is down to 3.2, where he can start treatment.

Until yesterday, we were hopeful of a liver transplant (thank you so much to all the folks on this forum who replied and sent me the contacts), but on visiting Mayo Clinic in Jacksonville, we were told that he would not qualify for a LT anywhere because of the UNOS criteria of the tumor being <= 3cm and his tumor size is 4x5 cm. In any case, we have reached out and sent the reports to Dr Sonnenday at UM and Dr. Chapman at Barnes Jewish also to see what their take is on the possibility of LT, but it seems remote.

So, today, my friend is back at Moffitt Cancer Center in Tampa where they are starting him on systemic chemotherapy (no radiation yet). They are starting him off today with Gemzar only 600 mg/m2 once a week for 3 weeks, then nothing for 1 week, with no radiation treatment. The radiation oncologist wants to see how he responds.

They have ruled out Y-90 theraspheres because of the location and size of his tumor.

I'm a tad anxious about the mono drug chemo since it's already been three months with no treatment and would welcome any opinions and advice, and shared experiences, about the following:

1. Why are they not going with a combination of Gemzar with Cisplatin or some other combination?
2. Why are they not considering simultaneous radiation (either systemic EBRT, or localized brachytherapy)?
3. What about other options such as photo dynamic therapy (PDT) - Is this applicable only for extra hepatic CC?

I know these are questions for the doctors, but it's been hard to get a lot of information out of them sometimes.

Again, thank you so much for all the support and advice so far. It is definitely a comfort to be able to share and discuss these concerns.

venkat

Re: Friend with hilar CC - starting chemotherapy - some concerns

Hi,

Do you know why your friend is started on such a low dose/m2 of Gemzar?(ie: just about 60% of the normal dose.) Is it because of the bilirulin still high(3.2) or other health issues are involved? How's his kidney and neurological function in general? Is his blood work ok especially the platelets and WBC ?What is his m2 or height and weight? all this will be the factors in determining the dose of Gemzar and the possibility of using it in combination of cisplatin,oxaliplatin or carboplatin.
Did your friend get 2nd opinion by an interventional radiologist? He can definitely provide you the answer of you questions # 2 and #3. Medical oncologist and/or GI specialist will not automatically  send your friend for radiology consultation unless the center of treatment using multidisciplinary approach or you ask for that specifically.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Friend with hilar CC - starting chemotherapy - some concerns

My mom is 72 years of age and has gone thru the radiation and chemotherapy treatments at the same time.  While receiving radiation, she was given about half the usual dose of Gemzar.  She completed the 28 sessions of radiation and is now on the full dose of Gemzar about 1770mg once a week for 3 weeks. She has completed three months, with 3 more months left.  The chemoradiation therapy has shrunk the tumor by 1.5 cm.  They scanned her about a month ago with no spread. This is the good news. 
The bad news is the side effects she has gone through and still going through. It's not an easy road by all means.  She's been admitted to the hospital 3 times in the last 3 months for:
1) GI bleed
2) Blood clot in the portal vein (now on coumadin)
3) Abdominal pain, mental status changes, shortness of breath.

Lately she cannot sleep at night, complains of shortness of breath.
I just pray to God that all that she has gone through and is still going through is not for nothing.  I guess it's a chance you have to take when undergoing these treatments. Just have to pray that it works because if she had to suffer so much for the treatments (not the cancer itself) I wouldn't be able to forgive myself for putting her through this.  She was asymptomatic, had no problems when they found the tumor. Only became sick with the treatments.
She's a strong woman and does not not want to stop treatments, but I think the most important thing we all have to remember is QUALITY OF LIFE VS. QUANTITY.  There are so many things she cannot do now that she used to do prior to treatment and it deeply saddens all of us.

I too, like you researched all of the different treatments for this type of cancer. Majority of the treatments were not pertinent to her due to the location and portal vein involvement.   No surgery either.

Anna

Re: Friend with hilar CC - starting chemotherapy - some concerns

Dear PAK, please don't second guess yourself. You have been and are doing all the right things. I can understand your sadness and fright and wondering but honestly I think you would question yourself more if you had not tried something and at least you know you have done your very best. You can always ask the ONC if he feels that putting her through this is really buying her more time. While we don't have expiration dates they can give you some kind of answer that may help Mom decide how she wants to procede. Best of luck at the ONC today!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.